Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 17, 2005, 6:11 PM CDT for Woodbury County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2005, 6:11 PM CDT (23:11 UTC)
- Expired
- Apr 17, 2005, 7:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 172311 SVRFSD IAC193-180000- /O.NEW.KFSD.SV.W.0018.050417T2311Z-050418T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 611 PM CDT SUN APR 17 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 700 PM CDT * AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SALIX...OR ABOUT 16 MILES SOUTHEAST OF SIOUX CITY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAWTON AROUND 640 PM CDT MOVILLE AROUND 650 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4231 9637 4223 9619 4249 9596 4256 9619 $$ MJF
2 follow-up statements
000 WWUS53 KFSD 172331 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 629 PM CDT SUN APR 17 2005 IAC193-180000- /O.CON.KFSD.SV.W.0018.000000T0000Z-050418T0000Z/ WOODBURY IA- 629 PM CDT SUN APR 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR WESTERN WOODBURY COUNTY... AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR BRONSON...OR ABOUT 12 MILES SOUTHEAST OF SIOUX CITY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAWTON AROUND 640 PM CDT MOVILLE AROUND 650 PM CDT THIS STORM HAS A HISTORY OF NICKEL SIZE HAIL. NICKEL SIZE HAIL WAS REPORTED 2 MILES EAST OF SALIX AT 613 PM BY THE PUBLIC. OVER THE PAST SEVERAL MINUTES...THE STORM HAS EXHIBITED SOME WEAKENING TRENDS...SO IT WL BE CLOSELY MONITORED FOR ANY FURTHER REDEVELOPMENT. IN THE MEANTIME...GO INSIDE AND STAY AWAY FROM WINDOWS. LAT...LON 4231 9637 4223 9619 4249 9596 4256 9619 $$ MJF
000 WWUS53 KFSD 172340 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 640 PM CDT SUN APR 17 2005 IAC193-172350- /O.CAN.KFSD.SV.W.0018.000000T0000Z-050418T0000Z/ WOODBURY IA- 640 PM CDT SUN APR 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WOODBURY COUNTY IS CANCELLED... THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED. LAT...LON 4231 9637 4223 9619 4249 9596 4256 9619 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:20 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 17, 4:20 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT SUN APR 17 2005 .DISCUSSION... VERY ACTIVE PATTERN THROUGH THE ENTIRE WEEK. THIS WILL RESULT IN CHANCES OF PRECIPITATION SOMEWHERE IN THE CWA EVERYDAY THROUGH FRIDAY. TONIGHT WILL HAVE THE LEAST COVERAGE OF PRECIPITAION THROUGH MIDWEEK. WEAK WARM FRONT NEAR KFSD AT THIS TIME. DEW POINTS NEARING 60 IN THE VICINITY OF THE FRONT AND TEMPS APPROACHING 80 DEGREES HAVE WEAKENED SURFACE CAP. WHILE CONVERGENCES IS RELATIVELY SHALLOW...THERE IS ENOUGH LIFT AND INSTABILITY TO RESULT IN ISOLATED THUNDERSTORMS DURING THE EVENING. ENOUGH SHEAR EXISTS THAT STORMS COULD ORGANIZE AND PRODUCE LARGE HAIL OR EVEN WIND GUST AROUND 50 KTS. HOWEVER...THESE STORMS ARE DRIVEN BY DAYTIME HEATING AND ARE EXPECTED TO DISSIPATE SHORTLY AFTER SUNSET. AFTER THAT LLJ DEVELOPS AS DOES INCREASING WARM AIR ALOFT SO THAT CWA WILL BE CAPPED. WINDS WILL REMAIN STRONG OVERNIGHT AND KEEP BL SOMEWHAT MIXED. THIS COUPLED WITH INCREASING MOISTURE WILL KEEP LOWS IN THE 50S ACROSS THE CWA. ISOLATED PV ANOMALY APPROACHES FROM THE SW ON MONDAY. CURRENT SATELLITE SHOWS SCATTERED TSRA AND LARGE AREA OF MID AND HIGH IN COLORADO ASSOCIATED WITH THIS SYSTEM. EXPECT THAT CLOUDS WILL INCREASE TONIGHT ALONG AND AHEAD ACROSS NORTHWEST IOWA. WHILE SHRA MAY DEVELOP LATE TONIGHT...EXPECT THAT ANY PRECIPITATION WITH THIS WAVE WILL HOLD OFF UNTIL MONDAY MORNING. ONCE IT APPROACHES...WEAK INSTABILITY AND LIFT WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACROSS NORTHWEST IOWA AND SPREAD INTO SOUTHWEST MINNESOTA BY EARLY AFTERNOON. WITH SUCH STRONG DYNAMICS EXPECT THAT MOST PLACES WILL SEE SOME RAIN AND POTENTIAL FOR HALF INCH EXISTS ESPECIALLY SOUTHEAST OF A SIOUX CITY TO SPENCER LINE. THE CLOUDS AND PRECIP WILL KEEP TEMPERATURES NEAR 70 IN NORTHWEST IOWA AND SW MN...WITH MANY LOCATIONS REACH THERE HIGH EARLY IN THE DAY AND THEN HAVE STEADY TEMPS MUCH OF THE AFTERNOON. IT WILL BE A LITTLE WARMER IN THE I29 CORRIDOR OF SD AS THERE WILL NOT BE PRECIP BUT EXPECT CLOUDS TO KEEP TEMPS A FEW DEGREES COOLER. IN THE WRN CWA...EXPECT PARTLY TO MOSTLY SUNNY SKIES AND WITH 850 MB TEMPS NEARING 20C...80S LIKELY IN THE JAMES VALLEY AND WEST. THE PRECIPITATION WILL LINGER IN NW IA AND SW MN THROUGH MON EVENING. THEN THE UPPER WAVE MOVES INTO CENTRAL IA AND CENTRAL MN WHICH SHOULD END ANY RAIN. SINCE WINDS EXPECTED TO REMAIN RELATIVELY STRONG...AM NOT EXPECTING FOG OR STRATUS AFTER PRECIP ENDS. THE CLOUDS AND MOISTURE WIL KEEP TEMPS UP IN THE 50S HOWEVER. IN THE WESTERN CWA...STRONG CAP EXPECTED TO BE IN PLACE. DESPITE DRYLINE NEARING 9V9 LATE AFTERNOON AND EVENING...EXPECT THAT LIFT WILL NOT BE ENUF TO OVERCOME CAP ESPECIALLY WITH UPPER RIDGE BUILDING OVER THE AREA. TEH FRONT SHOULD REACH 9V9 AFTER MIDNIGHT. HAVE SLOWED PROGRESSION AND REMOVED CHC POPS LATE OVER I29 CORRIDOR AS PREFRONTAL CAP SHOULD HOLD. FOR TUESDAY...WENT FOR A COMPROMISE BETWEEN THE NAM AND GFS ON TIMING THE FRONT ACROSS THE CWA AS UPPER JET IS OVER SRN CANADA SO NOT MUCH PUSH FOR FRONT TO THE SOUTH AND EAST. THEREFORE KEPT FRON WEST OF KFSD UNTIL 00Z AND DID NOT HAVE IT CLEAR THE CWA UNTIL LATE TUESDAY NIGHT. EVEN THEN...IS EXPECTED TO REMAIN NORTH OF I80 MUCH OF WEDNESDAY. EXPECT PRECIPITAITON TO REMAIN RATHER SCATTERED DURING THE MORNING WITH MOST PRECIPITATION BEHIND THE FRONT. DURING THE AFTERNOON ANOTHER SHORT-WAVE APPROACHES THE CWA. WITH LAPSE RATES NEAR 8 C/KM AND 60 DEW POINTS AT THE SURFACE...PLENTY OF MOISTURE AND INSTABILITY WILL EXIST OVER THE FRONT. THE PRESENCE OF THE UPPER WAVE SHOULD ENHANCE THE FRONTAL CIRCULATION AND ALSO ACT TO COOL MID LEVEL TEMPS. EXPECT THUNDERSTORMS TO DEVELOP ALONG THE BOUNDARY DURING THE AFTERNOON. MUCH OF THE SHEAR EXISTS IN TEH LOW LEVELS WITH LIMITED SHEAR ABOVE 3 KM DUE TO WEAK 500 MB WINDS. THEREFORE EXPECT PRIMARILY MULTICELLULAR CONVECTION WITH THE POSSIBILITY OF ORGANIZING INTO A SQUALL LINE. WITH DRY AIR ABOVE THE BOUNDARY LAYER...POTENTIAL EXISTS FOR ORGANIZED BOWING SEGMENTS AND WIND DAMAGE WITH THESE STORMS INTO THE EARLY EVENING. TEMPS ON TUESDAY WILL WARM WELL INTO THE 70S AHEAD OF THE FRONT WHILE TEMPS BEHIND THE FRONT STRUGGLE TO REACH 60 DEGREES. STORMS WILL CONTINUE TO MOVE EAST INTO NORTHWEST IOWA TUESDAY EVENING WITH SEVERE THREAT CONTINUING. WITH THE SLOW MOVEMENT OF THE FRONT...SHIFTED THE LIKELY POPS WEST INTO SE SD AND ALSO CARRIED 40-60 POPS ALL NIGHT IN NW IOWA. THERE IS THE POTENTIAL FOR HEAVY RAIN SHOULD CONVECTION BE ABLE TO DEVLEOP ACROSS NEBRASKA. HOWEVER...BELIEVE PASSAGE OF WAVE NORTH OF THE AREA BY 06Z WILL LEAD TO GRADUAL WIND DOWN IN PRECIPTIAITON LATE IN THE NIGHT. ANOTHER WEAK WAVE APPROACHES ON WEDNESDAY. GFS SHOWS AMPLE INSTABILITY NORTH OF THE BOUNDARY BUT BELIEVE THIS MAY BE TOO FAR NORTH. HOWEVER...WITH SOUTHEASTERLY FLOW DEVELOPING...DO EXPECT SOME CONVECTION TO DEVELOP DURING THE DAY WITH THE BEST CHANCE IN NW IA. AFTER WEDNESDAY...TIMING OF THE UPPER LOW BECOMES VERY UNCERTAIN AS GFS HAS BEEN VERY INCONSISTENT WITH MOVEMENT OF WAVE. THE 12Z RUN WAS ABOUT 24 H FASTER THAN THE 00Z RUN. ALL MODELS DO SHOW MAIN ENERGY MOVING ACROSS SD SOMETIME BETWEEN THURSDAY AND FRIDAY. THEREFORE EXPECT THAT THERE WILL BE ANOTHER ROUND OF RAIN...POSSBILY WITH EMBEDDED TSRA IN NW IA. WITH THE CLOUDS AND RAIN TEMPS WILL REMAIN AT OR EVEN SLIGHTLY BELOW NORMAL LATE IN THE WEEK. THE WEEKEND LOOKS DRY AT THIS TIME BASED UPON LATER GFS RUNS AS WELL AS THE ECMWF. TEMPS LOOK TO BE SLIGHTLY ABOVE NORMAL AS RIDGE BUILDS ACROSS THE CWA OVER THE WEEKEND. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER PPS
Hazardous weather outlook, Apr 17, 11:31 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1131 AM CDT SUN APR 17 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1131 AM CDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN GREGORY...BRULE AND CHARLES MIX COUNTIES...PRIMARILY FROM 6 PM TO 10 PM THIS EVENING. THE MAIN THREAT WOULD BE HAIL UP TO ONE INCH IN DIAMETER AND BRIEF WIND GUSTS TO 60 MPH. LATER TONIGHT...A SLIGHT CHANCE OF THUNDERSTORMS EXISTS ACROSS THE MISSOURI RIVER VALLEY AS AN UPPER AIR DISTURBANCE BEGINS TO MOVE UP FROM THE SOUTHWEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER LEVEL DISTURBANCE WILL MOVE OVER PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA ON MONDAY CREATING THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS. THESE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. A COLD FRONT WILL MOVE ACROSS THE AREA ON TUESDAY CREATING THE POTENTIAL FOR THUNDERSTORMS. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM IN GREGORY... BRULE AND CHARLES MIX COUNTIES. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 17, 4:49 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CDT SUN APR 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 S WORTHING 43.31N 96.76W
04/17/2005 0.88 INCH LINCOLN SD PUBLIC
&&
PSCHUMACLocal storm report, Apr 17, 4:56 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT SUN APR 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 SE WORTHING 43.32N 96.75W
04/17/2005 1.00 INCH LINCOLN SD TRAINED SPOTTER
&&
PSCHUMACLocal storm report, Apr 17, 5:43 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT SUN APR 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 E JASPER 43.85N 96.30W
04/17/2005 1.00 INCH PIPESTONE MN PUBLIC
&&
PSCHUMACLocal storm report, Apr 17, 6:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT SUN APR 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 SE TROSKY 43.87N 96.23W
04/17/2005 0.75 INCH PIPESTONE MN PUBLIC
&&
PSCHUMACLocal storm report, Apr 17, 6:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT SUN APR 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 5 ESE JASPER 43.83N 96.30W
04/17/2005 1.00 INCH ROCK MN PUBLIC
&&
PSCHUMACThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.